QUESTIONS & ANSWERS
MANAGING PERIPHERAL NEUROPATHY
What can be done to decrease the severity of peripheral neuropathy experienced by patients receiving chemotherapy?
Peripheral neuropathy related to chemotherapy is often found to subside with time. However, no one wants to just wait! Remind patients that reporting tingling or pain early on will allow for earlier intervention, which can decrease overall severity. Pain can be treated with painkillers (OTC drugs for mild pain; prescription agents for more severe symptoms). Antiseizure medications (eg, gabapentin, pregabalin, carbamazepine) often help, as do some antidepressants (nortriptyline or duloxetine). Along with early reporting, teaching patients to avoid prolonged pressure, adopt healthy dietary habits, and avoid activities that can cause nerve damage aid in decreasing the severity of symptoms experienced. — Rosemarie A. Tucci, RN, MSN
SPECIALTY PHARMACIES AND CANCER CARE
Where does the use of specialty pharmacies fit into cancer care?
Specialty pharmacies have become a major force in health care by streamlining the process (and thus reducing the cost) of care delivery. In oncology, specialty pharmacies can provide access to and support for the majority of pharmaceutical and biologic products, which are costly and difficult to manage. These pharmacies work with physician practices to manage reimbursement issues, as they often have multiple contracts with pharmaceutical companies and suppliers. Troublesome issues with utilization of these pharmacies may include cost-sharing structures (co-pays) within insurances, annual deductibles and out-of-pocket expenses, and coverage for off-label medication use. Specialty pharmacies offer a promise of clinical innovation and ease of care, but coverage, access, and reimbursement are still issues of concern. — Rosemarie A. Tucci, RN, MSN
FATIGUE FOLLOWING BREAST CANCER TREATMENT
Patients frequently complain about fatigue for months after completing treatment for breast cancer. How long is considered normal for patients to still experience fatigue, and do they need additional follow-up?
Most breast cancer patients require radiation therapy as a part of their multidisciplinary treatment. It may take several months after treatment for their energy levels to return to normal, and women often report it is a year or longer before they feel like themselves again. Aromatase inhibitors and hormonal therapies can also add to fatigue symptoms, as can the entire treatment regimen, which may cause stress and alter sleep patterns.
Patients should discuss all symptoms they experience with their physician, including fatigue. Lab tests should be run to rule out a medical reason for the symptoms. Nurses can offer breast cancer patients the following suggestions for alleviating fatigue at the very beginning of their treatment:
- Stay active without overdoing it
- Conserve energy, especially around treatment days
- Prioritize your needs to avoid overexerting yourself
- Take a 30-minute nap if you need to
- Take note if your sleep at night is disturbed; try to identify what may be causing the changes and report it to your health care provider
- Try light exercise such as taking a walk or stretching to help regain energy
- If someone asks what they can do to help you, give them something to do to minimize your workload!
— Rosemarie A. Tucci, RN, MSN
WEIGHT GAIN IN PATIENTS UNDERGOING CANCER TREATMENT
Everyone talks about weight loss during cancer treatments, but what about weight gain, especially during treatment for breast cancer?
Women often experience what they believe is a totally unexpected weight gain while undergoing treatment for breast cancer. This may be due to a combination of energy loss, hormonal changes, treatment choices (chemotherapy and/or radiation), and stress. Women should be encouraged to eat well-balanced meals that focus on lean protein, fruits, and vegetables. Many cancer programs have nutritional support counseling available for patients, and many breast cancer support groups spend at least one meeting discussing both weight gain and loss.
There are several ongoing research projects investigating theeffect an exercise program may have on overall symptom management and emotional health during cancer treatment. One such study, led by Roanne Segal in 2001, reports an improvement in physical functioning and no adverse outcomes with a moderate exercise program (J Clin Oncol. 2001;19:657). Other studies continue to review this issue with no reportable results yet. Therefore, an exercise program should be considered an ongoing issue that should be dealt with on an individual basis for now. — Rosemarie A. Tucci, RN, MSN
HANDLING ARGUMENTATIVE CAREGIVERS
I saw an elderly female patient recently. She had two adult children, a daughter and son. The daughter was her official decision maker, but the son was very pushy. The patient was set to go home on hospice, but her son wanted her to continue chemotherapy treatment and was even pushing for more testing to be done. It became a huge ugly scene. I felt at a loss for trying to figure out what to do. Any suggestions?
This is a difficult situation that happens more often than you might think. Family dynamics, relationship issues, and evenguilt may be at play. Does your hospital have a palliativecare team? They are skilled at handling situations like these. This would be an appropriate referral, one you could ask the primary care physician or medical oncologist to make. Otherwise, a licensed clinical social worker might be able to help. No matter who you consult, be sure to keep your focus on what the patient wants.
In this situation, you might see the patient privately first to review with her what she wants and then use this information as a strategy when explaining things to the son. It is best to pull in other resources in cases like these rather than trying to handle the problem yourself. Your supervisor or chaplain may also be able to help. — Ann J. Brady, RN, BSN ONA